Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Tucson, AZ

July 8, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2011, 3:24 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 3:24 PM MST (22:24 UTC)
Expired
Jul 8, 2011, 4:02 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS55 KTWC 082224
SVRTWC
AZC003-082315-
/O.NEW.KTWC.SV.W.0038.110708T2224Z-110708T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 415 PM MST

* AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH AS WELL AS DENSE BLOWING DUST. THIS STORM WAS
  LOCATED NEAR DOUGLAS...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND DENSE BLOWING DUST FOLLOWED
BY HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 10982 3157 10978 3150 10941 3133 10944
      3132 10956
TIME...MOT...LOC 2223Z 098DEG 9KT 3142 10953

$$

MEYER
2 follow-up statements
779 
WWUS55 KTWC 082238
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
338 PM MST FRI JUL 8 2011

AZC003-082315-
/O.CON.KTWC.SV.W.0038.000000T0000Z-110708T2315Z/
COCHISE AZ-
338 PM MST FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PIRTLEVILLE AND NORTH 
DOUGLAS...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT 
LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 10982 3157 10978 3150 10941 3133 10944
      3132 10956
TIME...MOT...LOC 2236Z 098DEG 9KT 3142 10954

$$

MEYER
439 
WWUS55 KTWC 082302
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST FRI JUL 8 2011

AZC003-082312-
/O.CAN.KTWC.SV.W.0038.000000T0000Z-110708T2315Z/
COCHISE AZ-
402 PM MST FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
IS CANCELLED...

AT 400 PM MST THE THUNDERSTORM JUST NORTH OF DOUGLAS HAD WEAKENED. 
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3133 10982 3157 10978 3150 10941 3133 10944
      3132 10956
TIME...MOT...LOC 2302Z 098DEG 9KT 3143 10962

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 8, 3:00 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI JUL 8 2011

.SYNOPSIS...MONSOONAL MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR
PUSHING INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THUNDERSTORMS THIS AFTERNOON HAVE BEEN PULSY AND ARE
HUGGING THE MOUNTAINS. THE MORNING CLOUD COVER PLUS ISOLD LIGHT
SHOWERS AND DEWPOINTS DROPPING INTO THE UPPER 40S HAVE KEPT TUCSON
CLEAR OF STORMS. BEST UPPER LEVEL DIFFLUENCE IS EAST OF TUCSON
ACROSS GRAHAM AND COCHISE COUNTIES. STILL THINKING THAT THE WEAK
UPPER DISTURBANCE OVER NW SONORA MEXICO WILL BE A PLAYER
TONIGHT...WITH AREAL FOCUS BEING EAST OF TUCSON. THUS HAVE KEPT
AREAL COVERAGE WORDING EAST OF TUCSON...AND HAVE GONE WITH
UNCERTAINTY SLIGHT CHANCE WORDING FOR TUCSON WEST. IF AN MCS CAN GET
GOING THIS EVENING SOUTH OF THE BORDER...COULD SEE ISOLD STUFF PUSH
IN FROM THE SOUTH OVERNIGHT.

MODELS ARE PAINTING A VERY ACTIVE SATURDAY THROUGH MONDAY PERIOD.
HOWEVER...EITHER SUNDAY OR MONDAY WILL START OFF THE DAY VERY GUNKED
OVER THUS LIMITING DAYTIME HEATING RESULTING IN LITTLE AREAL
COVERAGE OF STORMS. JUST NOT SURE WHICH DAY. BOTH NAM/ECMWF TEMP
GUIDANCE INDICATING IT COULD BE MONDAY THAT TUCSON MIGHT SEE HIGHS
ONLY IN THE LOWER 90S. HAVEN'T LEANED THAT WAY YET. NEED TO SEE IF
THEY HOLD ON TO THIS IDEA OVER THE NEXT SEVERAL MODEL RUNS.

12Z GFS/ECMWF MODELS AT ODDS ON AMOUNT OF DRYING WILL TAKE PLACE
MIDDLE PART OF NEXT WEEK AS UPPER TROF DEEPENS OVER THE WEST COAST.
GFS PUTS US IN THE FIRST BIG BREAK OF THE SEASON WHILE ECMWF KEEPS
DAILY ACTIVITY GOING INTO THE END OF NEXT WEEK. BASICALLY WENT WITH
A COMPROMISE BETWEEN THE TWO.

&&

.AVIATION...ISOLD/SCTD TS/SHRA WILL CONTINUE THRU 06Z SATURDAY. MVFR
CIGS/VSBYS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER
TSRA...ESPECIALLY EAST OF TUCSON. PRECIP TO DECREASE IN COVERAGE
06Z-12Z SATURDAY. ALSO...SURFACE WIND GENERALLY LESS THAN 10 KTS
INTO SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY WILL
OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL
WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO
EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS THUNDERSTORM
ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 12:08 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1208 PM MST FRI JUL 8 2011

AZZ503-504-506>515-090600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1208 PM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS
LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN.
EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY
WILDFIRES WILL RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-090600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1208 PM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH
MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND INTO EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY
ACTIVITY OCCURS BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 7, 5:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 7, 5:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 7, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 7, 6:05 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 7, 6:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal63 min
Jul 7, 6:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 7, 6:39 PM MSTDust Storm WarningTWCPima, Pinal53 min
Jul 7, 6:48 PM MSTFlash Flood WarningTWCPima117 min
Jul 7, 8:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal107 min
Jul 8, 3:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.